Recently on holiday I developed a skin rash on my lower and upper arms, both sides, only on the outer side, not the inner side. Not stingy at first I turned burning (like a cold burn sensation) overnight. I was worried and contacted a local doctor. He wasn't sure what to make of it and said it was a viral infection/rash in combination with an allergic reaction and he prescribed a cortisone cream to apply. At home 4 days later -the rash had subsided a bit, but came back I went to my generalist doctor and she said it would be more like a hives reaction to sun exposure or sun cream lotion. As I was about to depart on another trip she gave me a cortisone injection. The rash then disappeared with that. 2 weeks after this rash, and a week after the cortisone injection I get night sweats for about 6 nights. I now worry sick that both are related and are ARS symptoms.
My last sexual contact goes back 11 weeks prior to this rash and was what I believe a safe contact: some physical contact, some licking (balls, pubic area, but not the penis), mutual masturbation, being facesit and some kissing there but no real rimming) and me giving oral sex with a condom. I am in general panicky about body liquids (saliva, sweat, precum, cum) and avoid that. Despite this and in hindsight and in relation to the rash and the night sweats I am overwhelmingly afraid and wonder if there might have been a risk there.
To calm my mind, I am extremely anxious to take a test -have always been in the past- I am trying to find some very concrete answers with relation to ARS symptoms
1. Can conversion symptomps occur as late as 11 weeks after a contact?
2. Do ARS symptomps present themselves at the same time - the rash and the sweats are 2 weeks apart.
3. Are the symptomps as described above consistent with ARS symptoms in your professional opinion.
Thank you very much for your advise!
Thank you for your inquiry. From what we gather from the question, you were asking about whether:
a) Seroconversion symptoms can occur as late as 11 weeks after contact
b) ARS symptoms present in concordance with each other
c) Your symptoms are consistent with ARS symptoms
Once the body has become exposed, HIV disseminate's throughout the system accompanied by the decrease in CD4+ T Cells. The following immune response to this can result in an initial reaction by the body called ARS (Acute Retroviral Syndrome) or Seroconversion (characterized by detectable levels of HIV antibodies in the body). Seroconversion is known to occur within 3 weeks to a month in the majority of individuals newly living with HIV, and appear to go away within a matter of weeks (1). Among a study that analyzed acutely infected participants, approximately 95% of participants "experienced ARS symptoms", with fever being the most commonly reported (2). Symptom duration appears to be between 2-48 days (approximately 7 weeks), and symptom onset can be observed from 10-47 days (2).
Not all individuals who have recently acquired HIV have a similar response. Some have been known to report no visible symptoms of seroconversion, and others have been known to report a variety of symptoms. It is our understanding that you cannot rely on the fact that any/all symptoms that you may be experiencing are a direct sign of ARS. Seroconversion and ARS may share common symptoms, but are not synonymous with each other.
Due to this, the symptoms that you have described above (including skin rash) cannot be directly attributed to HIV seroconversion or ARS.
Although you haven't asked for a risk assessment, we will remind you that all of the acts you have described from your last sexual encounter are deemed to be of No Risk (transmission of HIV is not possible in the given scenario), and do not warrant HIV screening. However, we can assure you that knowing your status is nothing to be anxious about, and seeking HIV screening may indeed put your mind at ease. Here at AIDS Vancouver Helpline, we believe it is always important to know your status.
All the best,
AIDS Vancouver Online/Helpline, Cody